North Dakota, 2004

Cold in North Dakota, January 26 to 31, 2004

January 26 to 31, 2004 · NWS FGF · 18 events in 18 counties and zones

Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of eastern North Dakota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Arctic high pressure built into the northern plains in the wake of the January 24th-26th snowstorm, which dropped heavy snow over all of eastern North Dakota. With subzero temperatures and wind speeds of 10 to 20 mph, wind chills dropped to 40 below to 65 below zero on the afternoon of the 27th. Therefore, a wind chill warning was issued from the afternoon of the 27th through the afternoon of the 28th. Wind speeds dropped off enough that the wind chill warning was not extended beyond the afternoon of the 28th. However, with the arctic high pressure over the area, cold temperatures abounded. On the morning of the 26th, both Cando and Crary reported low temperatures of 28 below zero. On the morning of the 27th, Mayville reported a low temperature of 36 below. Fargo and Grand Forks both set record lows at 31 below. On the morning of the 28th, Cando reported a low temperature of 39 below. Baker, Crary, Michigan, and Mayville all reported morning lows of 38 below. Devils Lake set a record low of 36 below and the Grand Forks International Airport set a record low of 37 below. On the morning of the 29th, Walhalla dipped to 42 below and Mayville dropped to 41 below. A record low of 40 below was set at the Grand Forks International Airport. An all-time record low temperature (since 1941) was set at the Grand Forks International Airport on the 30th, when the temperature fell to 43 degrees below zero. Record lows were also set at the city of Grand Forks, at 39 below, and at Fargo, at 36 below. Also on the 30th, the temperature at Mayville fell to 45 below and Walhalla fell to 43 below. An unofficial thermometer along the Pembina River in the Pembina Gorge reportedly fell to 60 below. On the morning of the 31st, Hillsboro and St. Thomas dipped to 30 below. Auto repair shops were kept busy jumping cars, installing block heaters, repairing flat tires, and working on batteries and spark plugs. One case of frostbite was reported at Altru Hospital in Grand Forks. A Grand Forks housing complex had heat generation problems due to the severe cold, causing indoor temperatures to fall to the 50s. Many of its residents slept elsewhere until its heating system was fixed. 400 north Fargo residents lost power for 3 hours on the morning of the 30th, when a powerline burned down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 26, 2:20 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 26, 2:20 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 AM CST MON JAN 26 2004

.DISCUSSION...
08Z MSAS ANALYSIS DEPICTED WEAKENING INVERTED TROUGH AXIS OVER THE
DAKOTAS WHILE RIDGE OF HIGH PRESSURE WAS NOTED FROM MONTANA INTO THE
CENTRAL PLAINS. LATEST KMVX RADAR INDICATED SIGNIFICANT REDUCTION
IN ECHO INTENSITY DURING PAST FEW HOURS POINTING TO SNOWFALL ON THE
WANE. EXAMINATION OF WATER VAPOR IMAGERY INDICATED UPPER WAVE LIFTING
NORTHEAST ACROSS THE NORTHERN PLAINS WHICH IS RESULTING IN REDUCTION
OF SNOWFALL AS ASSOCIATED LARGE SCALE ASCENT (ISENTROPIC LIFT)
WEAKENS.

.SHORT TERM...
WILL KEEP LINGERING LIGHT SNOW THREAT ACROSS REGION TODAY AS UPPER
LEVEL WAVE LIFTS NORTHEAST ACROSS THE REGION. APPEARS BEST BET
FOR STEADIER LIGHT SNOW WILL BE EAST OF THE VALLEY WHERE BETTER
LOW LEVEL CONVERGENCE WILL BE EVIDENT I.E. CLOSE PROXIMITY TO
INVERTED TROUGH AXIS. TEMPERATURES MAIN CHALLENGE TONIGHT WITH
LINGERING CLOUDS PREVENTING THE MERCURY FROM TAKING POTENTIAL
LARGE NOSE DIVE WITH FRESH SNOW PACK. ETA DOES HINT AT CLEARING
POTENTIAL TOWARD MORNING WHICH MIGHT STILL PAVE THE WAY FOR A
RESPECTABLE TEMPERATURE DROP. LOOKING AT GUIDANCE MAV/FWC LOOK
TO WARM WHILE ETA MIGHT BE A BIT OVERDONE ON THE COLD SIDE. DUE
TO MUCH UNCERTAINTY WILL TAKE A COMPROMISE BETWEEN MODELS WHICH
BLENDS WITH CURRENT CONTINUITY QUITE WELL. NEXT CLIPPER TYPE SYSTEM
SLATED FOR TUESDAY AFTERNOON WITH GREATEST THREAT ACROSS THE FAR
NORTH PER LATEST MODEL TRACK BETS. BASED ON THIS WILL HIT THE POPS
HARDEST ACROSS THE NORTH WHERE AN INCH OR LESS OF ACCUMULATION LOOKS
FEASIBLE. PLAN ON DROPPING WINTER STORM WARNING AT ZONE ISSUANCE
TIME.

.LONG TERM...
NO CHANGES EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
WC MN AND NW MN COUNTIES...NONE

&&

BERG
Hazardous weather outlook, Jan 25, 3:50 PM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CST SUN JAN 25 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-260000-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
350 PM CST SUN JAN 25 2004

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL SNOW WILL FALL ACROSS EASTERN NORTH DAKOTA AND THE
NORTHWEST QUARTER OF MINNESOTA TONIGHT. THE HEAVIEST BAND OF 14 TO
18 INCHES WILL BE ALONG THE HIGHWAY 200 CORRIDOR. LIGHTER AMOUNTS
ARE EXPECTED ON EITHER SIDE OF THE HIGHWAY 200 CORRIDOR...GENERALLY
WITHIN THE 6 TO 10 INCH RANGE. TOTAL ACCUMULATIONS UP TO 6 INCHES
ARE EXPECTED ALONG THE CANADIAN BORDER. WINDS IN THE 10 TO 20 MPH
RANGE WILL CREATE SOME BLOWING AND DRIFTING SNOW.

A LOW PRESSURE SYSTEM IN NORTHEAST COLORADO WILL MOVE SOUTHEAST INTO
THE OKLAHOMA PANHANDLE...THEN SLOWLY PROGRESS EAST DURING THE
OVERNIGHT. AN INVERTED TROUGH EXTENDING NORTHWARD FROM THIS AREA OF
LOW PRESSURE INTO THE NORTHERN PLAINS AND WILL BE THE FOCUS FOR THE
EXTENDED PERIOD OF SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE SNOWFALL AND VISIBILITY REPORTS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Towner

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Towner forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cavalier

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Cavalier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pembina

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Pembina forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Cold/Wind Chill, Benson

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Benson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ramsey

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Walsh

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Western Walsh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Walsh

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Eastern Walsh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eddy

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Eddy forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nelson

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Forks

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Grand Forks forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Cold/Wind Chill, Griggs

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Griggs forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Cold/Wind Chill, Steele

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Steele forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Cold/Wind Chill, Traill

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Traill forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Cold/Wind Chill, Barnes

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Barnes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ransom

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Ransom forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sargent

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Sargent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Cold/Wind Chill, Richland

When
January 26, 3:30 AM CST to January 31, 11:59 PM CST
Where
Richland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5384051, 5384052, 5384053, 5384054, 5384055, 5384056, 5384057, 5384058, 5384059, 5384060, 5384061, 5384062, 5384063, 5384064, 5384065, 5384066, 5384067, 5384068.